Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS State College, PA

June 25, 20204 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2020, 6:43 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 6:43 PM EDT (22:43 UTC)
Expired
Jun 25, 2020, 7:30 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA

The radar

The State College radar (KCCX), 49 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS51 KCTP 252243
SVRCTP
PAC023-033-035-047-252330-
/O.NEW.KCTP.SV.W.0085.200625T2243Z-200625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
643 PM EDT Thu Jun 25 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in north central Pennsylvania...
  Northeastern Clearfield County in central Pennsylvania...
  Southern Cameron County in north central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...

* Until 730 PM EDT.

* At 642 PM EDT, a severe thunderstorm was located near Medix Run,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Benezette, Stevenson Dam, Hicks Run, Medix Run and Driftwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across northern Clearfield County. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows!

&&

LAT...LON 4147 7799 4138 7798 4115 7804 4111 7844
      4139 7842 4148 7800
TIME...MOT...LOC 2242Z 255DEG 32KT 4123 7836 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo
2 follow-up statements
291 
WWUS51 KCTP 252301
SVSCTP

Severe Weather Statement
National Weather Service State College PA
701 PM EDT Thu Jun 25 2020

PAC023-033-035-047-252330-
/O.CON.KCTP.SV.W.0085.000000T0000Z-200625T2330Z/
Elk PA-Clearfield PA-Cameron PA-Clinton PA-
701 PM EDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN ELK...NORTHEASTERN CLEARFIELD...SOUTHERN CAMERON AND
NORTHWESTERN CLINTON COUNTIES...

At 700 PM EDT, a severe thunderstorm was located 7 miles southeast of
Hicks Run, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
Benezette, Stevenson Dam, Hicks Run and Driftwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4147 7799 4138 7798 4115 7804 4112 7830
      4140 7839 4148 7800
TIME...MOT...LOC 2300Z 253DEG 30KT 4127 7819 

HAIL...0.75IN
WIND...60MPH
 
$$

Dangelo
767 
WWUS51 KCTP 252317
SVSCTP

Severe Weather Statement
National Weather Service State College PA
717 PM EDT Thu Jun 25 2020

PAC033-047-252326-
/O.CAN.KCTP.SV.W.0085.000000T0000Z-200625T2330Z/
Elk PA-Clearfield PA-
717 PM EDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
NORTHEASTERN CLEARFIELD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4138 7798 4116 7804 4117 7806 4122 7810
      4122 7816 4133 7813
TIME...MOT...LOC 2316Z 255DEG 32KT 4131 7800 

$$

PAC023-035-252330-
/O.CON.KCTP.SV.W.0085.000000T0000Z-200625T2330Z/
Cameron PA-Clinton PA-
717 PM EDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN CAMERON AND WEST CENTRAL CLINTON COUNTIES...

At 716 PM EDT, a severe thunderstorm was located near Keating, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees, roofs, and siding. Hail damage 
         to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Cameron and west central Clinton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4138 7798 4116 7804 4117 7806 4122 7810
      4122 7816 4133 7813
TIME...MOT...LOC 2316Z 255DEG 32KT 4131 7800 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:03 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 25, 5:03 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
503 PM EDT Thu Jun 25 2020

.SYNOPSIS...
Scattered showers and thunderstorms will fade this evening.
Expect plenty of sunshine on Friday with seasonal temperatures.
Showers and thunderstorms are most likely into Saturday with the
strongest storms in the afternoon capable of damaging winds and
heavy downpours. Conditions should trend drier during the
second half of the weekend through early next week. Temperatures
will remain near to above average heading into July.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered showers/thunderstorms will continue into the early
evening. Storms will pose some risk for isolated strong wind
gusts and marginally severe hail but should generally remain
below severe limits.

Cooling of the boundary layer should cause any showers/storms
to diminish this evening, then expect fair and seasonable
conditions the rest of the night. A calm wind associated with
surface ridge is likely to result in patchy late night fog again
in the deep river/stream valleys of northern Pa, or in those
locations that receive rain late today.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Most areas will see plenty of sunshine and dry wx on Friday.
However, latest HREF suggests a brief/spotty shower cannot be
ruled out. Will keep continuity and leave out mention of showers
in the forecast with the balance of the day expected to be dry
in most areas. Seasonable temps in the upper 70s to mid 80s.

An approaching warm front will spread increasing clouds into the
region Friday night, with late night-early AM showers/storms
possible across primarily the northern half of Pa. Early
showers/t-storms are likely to taper off by late morning, as
nose of low level jet shifts into NY state.

As surface low tracks across southern Ontario, diurnal heating
in warm sector is likely to result in an uptick in afternoon
thunderstorms along weak cool front across CPA. Blend of model
guidance continues to indicate moderately strong west-
southwesterly flow aloft to support a risk of scattered severe
storms capable of damaging wind gusts. SPC introduced a Slight
risk (level 2 of 5) earlier this morning with the D3 outlook,
with the next (D2) update scheduled for early Friday morning.
Cloud cover could potentially limit destablization and suppress
convection across the northwest mountains, with the greatest
risk of strong to severe storms most likely across the south
central 2/3 of CPA.

Waves of convection are possible later Friday into early Friday
night with storms moving along the aforementioned boundary.
There is the potential for some training as flow becomes
parallel to the front especially into western/southwest PA. WPC
introduced a MRGL risk (level 1 out of 4) of isolated flooding
which includes parts of the western Alleghenies, where model
guidance signals the highest areal QPF.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Model and ensemble guidance continues to forecast an upper
trough/closed low settling into the Northeast U.S. Sunday into
the middle of next week. The first half of the period shows
good agreement on this set up, though typical timing/intensity
and run to run inconsistencies begin to develop by the end of
the period.

A cold front should get pushed to the south of the PA/MD line on
by Monday as the upper trough/closed low drops southeast from
Quebec. This front should be a focus for scattered showers and
T-storms mainly across the southern tier of CPA on Sunday. A
relative minimum in PWATs downstream of anomalous upper ridge
building over central Canada near Hudson Bay should favor a
mainly dry forecast through early next week before some diurnal
convection begins to creep back into the forecast by the end of
the period. Temperatures should average near to above average
heading into July.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Several updates to the TAFS late this afternoon, for bands
of showers and thunderstorms.

Earlier discussion below.

Scattered showers/storms will fade by later this evening.

Expect mainly VFR conditions with patchy fog/low cigs possible
overnight into early Friday morning.

Outlook...

Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.

Sun...Still a chance of showers and storms.

Mon...A chance of showers and storms, mainly south.

Tue...Mainly dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...RXR
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Martin/RXR
Hazardous weather outlook, Jun 25, 3:48 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
348 PM EDT Thu Jun 25 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-262000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
348 PM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will persist into the early evening hours.
Some storms will contain brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Saturday, mainly during the afternoon or evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 4:53 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service State College PA
453 PM EDT Thu Jun 25 2020

PAZ065-066-252130-
York PA-Lancaster PA-
453 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, Doppler radar indicated a strong thunderstorm over
Maytown, moving northeast at 30 mph.

Wind gusts to 45 mph and pea size hail are possible.

Locations impacted include...
Lancaster, Elizabethtown, Columbia, Lititz, Mount Joy, Manheim, East
Petersburg, Stonybrook-Wilshire, Salunga-Landisville, Maytown,
Rothsville, Mountville, Hallam, Marietta, Wrightsville, Yorklyn,
Rheems, Bainbridge, Brickerville and Yorkana.

LAT...LON 4010 7671 4023 7646 4025 7631 4008 7622
      3996 7664
TIME...MOT...LOC 2053Z 242DEG 30KT 4007 7660

RXR
Special weather statement, Jun 25, 5:12 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
512 PM EDT Thu Jun 25 2020

PAZ049-050-252145-
Union PA-Snyder PA-
512 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN UNION AND
NORTHERN SNYDER COUNTIES UNTIL 545 PM EDT...

At 511 PM EDT, Doppler radar indicated a strong thunderstorm over
Mifflinburg, moving east at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Lewisburg, Selinsgrove, Mifflinburg, Winfield, Shamokin Dam,
Linntown, Hummels Wharf, New Columbia, Penns Creek, Kratzerville,
Vicksburg, Forest Hill, Laurelton Center, West Milton, New Berlin,
Hartleton, Selinsgrove Airport and Bucknell.

This includes the following COVID-19 Test Sites...
Evangelical Hospital...
and Family Practice Selinsgrove.

LAT...LON 4084 7682 4081 7685 4082 7731 4092 7722
      4104 7686 4096 7688 4091 7685 4088 7680
TIME...MOT...LOC 2111Z 262DEG 23KT 4091 7710

Dangelo
Special weather statement, Jun 25, 5:47 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
547 PM EDT Thu Jun 25 2020

PAZ006-252215-
Potter PA-
547 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 615
PM EDT...

At 546 PM EDT, Doppler radar indicated a strong thunderstorm over
Sizerville, moving east at 30 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Wharton, Galeton, Cherry Springs State Park, Ole Bull State Park,
Lyman Run State Park, Keating Summit and Austin.

LAT...LON 4151 7771 4155 7813 4162 7820 4163 7820
      4168 7818 4178 7761
TIME...MOT...LOC 2146Z 262DEG 28KT 4160 7815

Dangelo
Special weather statement, Jun 25, 6:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
607 PM EDT Thu Jun 25 2020

PAZ017-252230-
Clearfield PA-
607 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
630 PM EDT...

At 606 PM EDT, Doppler radar indicated a strong thunderstorm over
Sandy, moving east at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
DuBois, Sandy, Penfield, Rockton, Parker Dam State Park, S.B. Elliot
State Park, Falls Creek, Troutville, Treasure Lake and Penn State
Dubois.

This includes the following COVID-19 Test Sites...
DuBois Urgent Care Center...
Laboratory Services DuBois...
and Q Care DuBois.

LAT...LON 4120 7876 4120 7870 4122 7865 4125 7864
      4124 7842 4099 7854 4101 7880 4114 7880
TIME...MOT...LOC 2206Z 254DEG 25KT 4112 7878

Dangelo
Local storm report, Jun 25, 6:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     TREASURE LAKE           41.18N 78.72W
06/25/2020                   CLEARFIELD         PA   UTILITY COMPANY

            TREES AND WIRES DOWN IN TREASURE LAKE.

&&

SDT
Local storm report, Jun 25, 6:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     1 ESE TREASURE LAKE     41.17N 78.69W
06/25/2020                   CLEARFIELD         PA   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON HUNGRY HOLLOW RD.

&&

SDT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:06 PM EDTSpecial Weather StatementCTPBedford24 min
Jun 25, 2:10 PM EDTSpecial Weather StatementCTPFranklin, Fulton35 min
Jun 25, 2:35 PM EDTSevere Thunderstorm WarningCTPFranklin40 min
Jun 25, 2:53 PM EDTSpecial Weather StatementCTPLycoming37 min
Jun 25, 3:23 PM EDTSpecial Weather StatementCTPLycoming37 min
Jun 25, 3:41 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 25, 4:24 PM EDTSpecial Weather StatementCTPYork36 min
Jun 25, 4:53 PM EDTSpecial Weather StatementCTPLancaster37 min
Jun 25, 5:12 PM EDTSpecial Weather StatementCTPUnion33 min
Jun 25, 5:47 PM EDTSpecial Weather StatementCTPPotter28 min
Jun 25, 6:07 PM EDTSpecial Weather StatementCTPClearfield23 min
Jun 25, 6:13 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk47 min
Jun 25, 7:04 PM EDTSpecial Weather StatementCTPCambria26 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton47 min
Jun 25, 7:26 PM EDTSpecial Weather StatementCTPClinton34 min
Jun 25, 7:30 PM EDTSpecial Weather StatementCTPCentre30 min
Jun 25, 7:55 PM EDTSpecial Weather StatementCTPFulton50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.